Accessibility navigation


The structure of the optimal income tax in the quasi-linear model

Hashimzade, N. and Myles, G. D. (2007) The structure of the optimal income tax in the quasi-linear model. International Journal of Economic Theory, 3 (1). pp. 5-33. ISSN 1742-7363

Full text not archived in this repository.

To link to this item DOI: 10.1111/j.1742-7363.2007.00044.x

Abstract/Summary

Existing numerical characterizations of the optimal income tax have been based on a limited number of model specifications. As a result, they do not reveal which properties are general. We determine the optimal tax in the quasi-linear model under weaker assumptions than have previously been used; in particular, we remove the assumption of a lower bound on the utility of zero consumption and the need to permit negative labor incomes. A Monte Carlo analysis is then conducted in which economies are selected at random and the optimal tax function constructed. The results show that in a significant proportion of economies the marginal tax rate rises at low skills and falls at high. The average tax rate is equally likely to rise or fall with skill at low skill levels, rises in the majority of cases in the centre of the skill range, and falls at high skills. These results are consistent across all the specifications we test. We then extend the analysis to show that these results also hold for Cobb-Douglas utility.

Item Type:Article
Refereed:Yes
Divisions:Faculty of Arts, Humanities and Social Science > School of Politics, Economics and International Relations > Economics
ID Code:30525
Publisher:Wiley

University Staff: Request a correction | Centaur Editors: Update this record

Page navigation